Allergy Asthma Respir Dis.  2021 Jul;9(3):184-186. 10.4168/aard.2021.9.3.184.

A single nonsteroidal anti-inflammatory drugs-induced anaphylaxis to diclofenac confirmed by skin testing

Affiliations
  • 1Department of Internal Medicine, College of Medicine, Jeju National University, Jeju, Korea

Abstract

Nonsteroidal anti-inflammatory drugs (NSAIDs) are a major culprit of drug-induced hypersensitivity. No reliable diagnostic tests other than a direct challenge are available. Cross-reactivity among NSAIDs that inhibit cyclooxygenase-1 is common. However, in rare cases, the mechanism underlying hypersensitivity is immunologically understood, without involving cross-reactivity of NSAIDs or even with a positive skin test for an NSAID. A 55-year-old woman was referred to the Emergency Department for anaphylaxis. She suffered from generalized hives, chest tightness, and hypotension a few minutes after intramuscular diclofenac injection. One year before, she had experienced a similar reaction after intramuscular injection of aceclofenac. Thereafter, she had been taking naproxen as needed to relieve her osteoarthritis pain, without having an adverse reaction. To confirm drug hypersensitivity and to find alternative drugs, provocation tests were performed with acetaminophen, celecoxib, and lysine-aspirin. All tests were negative, and a skin prick test with diclofenac was also negative. However, intradermal injection of 0.05 mL (37.5 mg/mL) diclofenac provoked an anaphylactic shock and resulted in her admission. Here, we report a rare case of single NSAID-induced anaphylaxis, which was only triggered by acetic acid derivatives of NSAIDs, presumably by an immunoglobulin E-mediated reaction.

Keyword

Nonsteroidal anti-inflammatory agents; Drug hypersensitivity; Anaphylaxis; Diclofenac; NSAID-induced hypersensitivity
Full Text Links
  • AARD
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error